Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Hanford, CA

January 17, 2019Mariposa County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Jan 17, 2019, 1:47 AM PST for Mariposa County, Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2019, 1:47 AM PST (09:47 UTC)
Expired
Jan 17, 2019, 7:45 AM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Mariposa County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 152 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
751 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS56 KHNX 170947
FFWHNX
CAC043-109-171545-
/O.NEW.KHNX.FF.W.0002.190117T0947Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
147 AM PST THU JAN 17 2019

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Central Mariposa County in central California...
  Southern Tuolumne County in northern California...

* Until 745 AM PST Thursday.

* At 144 AM PST, Doppler radar and automated gages indicated heavy 
  rain across the warned area.  Flash flooding and debris flows are 
  expected to begin shortly.

Excessive rainfall over the Ferguson Burn Scar area will result in 
debris flow moving down the slope. Debris flows can consist of mud, 
rocks, boulders, vegetation and other structures and loose materials 
within their path as they descend down a slope.

* Some locations that will experience flooding include...
  El Portal, Jerseydale and Crane Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks and roads is likely. The heavy rains will likely trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around these areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
      3751 11965 3747 11979 3761 11995 3775 11997
      3777 11994 3776 11990 3777 11987

$$

JEB
2 follow-up statements
891 
WGUS76 KHNX 171158
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
358 AM PST THU JAN 17 2019

CAC043-109-171545-
/O.CON.KHNX.FF.W.0002.000000T0000Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
358 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM PST FOR
CENTRAL MARIPOSA AND SOUTHERN TUOLUMNE COUNTIES...

At 345 AM PST, Doppler radar indicated a brief break in heavy rain 
over the Ferguson Burn Scar area. One to two inches of rain have 
fallen in the area overnight and the likelihood of debris flow or 
rock and mud slides will continue as additional showers develop 
this morning. 

Excessive rainfall over the burn scar can result in debris flow 
moving through the Merced River Basin. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

Some locations that can experience flooding include...
El Portal, Jerseydale and Crane Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious before sunrise when it is harder to recognize 
the dangers of flooding.

Stay away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. Heavy rains will 
likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
      3751 11965 3747 11979 3761 11995 3775 11997
      3777 11994 3776 11990 3777 11987

$$

JEB
923 
WGUS76 KHNX 171538
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
738 AM PST THU JAN 17 2019

CAC043-109-171547-
/O.EXP.KHNX.FF.W.0002.000000T0000Z-190117T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
738 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MARIPOSA AND SOUTHERN TUOLUMNE
COUNTIES WILL EXPIRE AT 745 AM PST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3776 11976 3772 11970 3765 11965 3756 11966
      3751 11965 3747 11979 3761 11995 3775 11997
      3777 11994 3776 11990 3777 11987

$$

Andersen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 12:30 PM PST, 13 hours 17 minutes earlier.

Area forecast discussion, Jan 16, 12:30 PM PST, 13 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
1230 PM PST Wed Jan 16 2019

.SYNOPSIS...A third and final storm system will enter Central
California today. Periods of heavy rain, mountain snow, strong
winds will begin this afternoon and will last through Thursday.
Fog will be possible in the San Joaquin Valley starting Friday
morning, and is possible Saturday and Sunday morning. A weak
disturbance will impact the area Sunday, followed by an extended
period of dry weather.

&&

.DISCUSSION...
This week has been full of unsettled weather, and the storm system
that comes in later today will be the apex event of the week
bringing multiple weather-related impacts. Currently,
precipitation is north of us in the Bay Area and Sacramento
Valley, but it will edge southward throughout the day. Into the
afternoon, precipitation associated with this storm
system/atmospheric river will first impact the northern portion of
the CWA. The likelihood of intense rainfall rates in the Southern
Sierra Nevada below 7,000 and foothills will increase as we
progress later into the night. This will increase the risk of
flash flooding in areas that have excess runoff, and a risk of
Debris Flows and Mudslides over burn scars, especially the
Ferguson and Pier Burn Scars, will need to be monitored throughout
the night. The time frame of the most intense rainfall looks to
be between 2 AM PST through 6 AM PST Thursday morning associated
with the frontal passage. Precipitation will continue into
Thursday, so a clap of thunder or two will possible due to better
lapse rates aloft. Due to the possibility of heavy rain starting
this afternoon, and additional rain tomorrow, a Flash Flood Watch
remains in effect for Mariposa, Madera, and Fresno County
Foothills, Sierra Nevada from Yosemite to Kings Canyon, Tulare
County Foothills, and Tulare County Mountains through 10 PM PST
Thursday. Light precipitation will continue until early Friday
morning across the district. Rainfall totals in these areas will
be in the 2-4 inch range, with localized areas of 5-6" possible.
Rain in the valley may cause some nuisance flooding in urban
areas. Totals will be 1 to 1.5 inches in the northern portion of
the valley, and .5-1 inches in the southern portion of the valley.

In terms of winter weather, we currently have a Winter Storm
Warning that will be valid starting 4 PM today through 10 PM
Thursday for the Sierra Nevada from Yosemite to Kings Canyon and
Tulare County Mountains above 7,000 feet. Snow levels will be in
the 7,000 foot range across the Sierra Nevada this afternoon and
evening, and will slowly rise to just over 8,000 feet by tomorrow.
Heavy snow will begin to fall as the atmospheric river enters the
region, and creating nearly white-out conditions. Strong, to very
strong wind gusts of 65-85 mph will be possible for exposed
ridgetops. This will create treacherous conditions for anybody
traveling in the Southern Sierra Nevada during the timeframe of
the Winter Storm Warning. Anybody who exposes themselves to these
conditions will be endangering their life, and rescue missions may
be nearly impossible. Snow fall totals will be 1-3 feet, with
localized areas of 4-5 feet of snow possible by Friday morning
from this system alone.

We have two Wind Advisories that will be valid later today. The
first Wind Advisory will be valid 1 PM PST today through 1 AM
Thursday for the west central portion of the San Joaquin Valley
and foothills including and north of Fresno County. Southeast wind
gusts up to 45 mph are possible in these areas. Areas that have
wet soil could see some trees blown down when gusts get over 40
mph. The second Wind Advisory is for the Southwestern Valley and
Mountainous areas in Kern County west of Highway 58, as well as
the Grapevine area where a strong off shore pressure gradient will
set up through the night. This advisory is in effect starting 6
PM tonight through 4 AM Thursday morning... southeast 20 to 30 mph
with gusts up to 45 mph possible. Local gusts up to 55 mph
possible in the Grapevine area, as well as Cummings Valley.

Starting Friday morning, fog formation may be possible in the San
Joaquin Valley as shortwave ridging moves over the area.
Conditions will be conducive to fog formation due to the decrease
in winds and added boundary layer moisture from the recent
rainfall. We have added fog in the forecast for Friday morning
and Saturday morning. Fog may also be possible Sunday morning, but
have held off on putting it into the forecast as there is a fair
amount of uncertainty in forecasting fog this far out. On Sunday
and into early Monday morning, a trough of low pressure aloft
will bring impacts mainly to the north of our forecast area, but
will still introduce a chance of precipitation into the area
starting Sunday morning and lasting through Sunday night.
Rainfall/snowfall rates look to be fairly tame with this system.

In the long term, courser resolution models are showing
a significant Eastern Pacific ridge forming on late
Monday/Tuesday. Models are showing the ridge of high pressure
aloft staying in place/amplifying through the rest of the
forecast period. This will mean daily occurrences of morning Tule
Fog are possible in the valley as winds will likely be light and
variable along with the antecedent wet soil/appreciable boundary
layer moisture from the barrage of precipitation we get this week.
Dry weather will also occur next week as ridging persists, and
will continue into the foreseeable future as CPC progs have
Central California at well-below average chance for precip in the
6-10 day range.

&&

.AVIATION...
Areas of mountain obscuration across the Southern Sierra Nevada and
Tehachapi mountains becoming widespread after 00Z Thu due to
precipitation and low clouds. Windy conditions over much of central
CA with strong wind gust 35+ kts expected over higher mountain
terrain. Thunderstorms will be possible across the San Joaquin
Valley after 12Z Thur. Otherwise areas of MVFR conditions with local
IFR conditions through 00Z Fri due to rain and mist.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from 4 PM PST this afternoon through Thursday
evening CAZ093-094-096-097.

Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Thursday ABOVE 7000 FEET FOR THE CAZ096-097.

Wind Advisory from 6 PM this evening to 4 AM PST Thursday
CAZ091-095.

Wind Advisory until 1 AM PST Thursday CAZ089-090-093.

&&

public...Bollenbacher
avn/fw...MV
synopsis...Bollenbacher

weather.gov/hanford

In the hours before

Local storm report, Jan 16, 11:01 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1101 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND GST 2 WSW MERCED            37.28N 120.51W
01/16/2019  M35 MPH          MERCED             CA   ASOS

            ASOS STATION MCE, MERCED AIRPORT.

&&
Local storm report, Jan 16, 11:08 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1108 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     NON-TSTM WND GST 1 NNW GRAPEVINE         34.96N 118.94W
01/16/2019  M48 MPH          KERN               CA   OFFICIAL NWS OBS

            WX6HNX-4 (AT714) GRAPEVINE CHP APRS.

&&
Local storm report, Jan 16, 11:11 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1111 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND GST 2 NE ATWATER            37.37N 120.57W
01/16/2019  M40 MPH          MERCED             CA   AWOS

            KMER CASTLE AIRPORT.

&&
Local storm report, Jan 16, 11:30 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1130 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 18 NNE SNELLING         37.73N 120.26W
01/16/2019  E68 MPH          MARIPOSA           CA   UTILITY COMPANY

            PG&E PENON BLANCO (PG186) STATION.

&&
Local storm report, Jan 17, 12:45 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1245 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 6 NNW EL PORTAL         37.76N 119.82W
01/17/2019  M63 MPH          MARIPOSA           CA   MESONET

            MESONET STATION CNFC1, CRANE FLAT.

&&

DS
Local storm report, Jan 17, 1:26 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
126 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST 18 NNE SNELLING         37.73N 120.26W
01/17/2019  M71 MPH          MARIPOSA           CA   MESONET

            MESONET STATION PG186, 5 SSE MOCCASIN.

&&

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 5:50 PM PSTFlash Flood WarningHNXMariposa, Tuolumne8 hr
Jan 17, 6:00 AM PSTAreal Flood AdvisoryHNXKern3 hr
Jan 17, 1:31 PM PSTWind AdvisoryHNX8 hr
Jan 17, 3:10 PM PSTHigh Wind WarningHNX7 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.